On the logarithmic backoff algorithm for MAC protocol in MANETs

Saher S. Manaseer, Mohamed Ould-Khaoua, Lewis M. Mackenzie

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Citation (Scopus)

Abstract

In wireless communication environments, backoff is traditionally based on the IEEE binary exponential backoff (BEB). Using BEB results in a high delay in message transmission, collisions and ultimately wasting the limited available bandwidth. As each node has to obtain medium access before transmitting a message, in dense networks, the collision probability in the MAC layer becomes very high when a poor backoff algorithm is used. The Logarithmic algorithm proposes some improvements to the backoff algorithms that aim to efficiently use the channel and to reduce collisions. The algorithm under study is based on changing the incremental behavior of the backoff value. The Binary Exponential Backoff (BEB) is used by the Local Area Networks standards, IEEE 802.11, Medium Access Control (MAC). BEB uses a uniform random distribution to choose the backoff value; this often leads to reducing the effect of window size increment. This paper carries out a deeper study and analysis of the logarithmic backoff algorithm that uses logarithmic increment instead of exponential extension of window size to eliminate the degrading effect of random number distribution. Results from simulation experiments reveal that the algorithm subject to study achieves higher throughput and less packet loss when in a mobile ad hoc environment.

Original languageEnglish
Title of host publicationIntegrated Approaches in Information Technology and Web Engineering: Advancing Organizational Knowledge Sharing
PublisherIGI Global
Pages174-184
Number of pages11
ISBN (Print)9781605664187
DOIs
Publication statusPublished - 2008

ASJC Scopus subject areas

  • Computer Science(all)

Fingerprint Dive into the research topics of 'On the logarithmic backoff algorithm for MAC protocol in MANETs'. Together they form a unique fingerprint.

  • Cite this

    Manaseer, S. S., Ould-Khaoua, M., & Mackenzie, L. M. (2008). On the logarithmic backoff algorithm for MAC protocol in MANETs. In Integrated Approaches in Information Technology and Web Engineering: Advancing Organizational Knowledge Sharing (pp. 174-184). IGI Global. https://doi.org/10.4018/978-1-60566-418-7.ch012